2018 Volume 7 Issue 2 Pages 138-140
Although tumor necrosis factor (TNF)-α inhibitors are effective in patients with rheumatoid arthritis (RA), an increased risk of infections often becomes a serious problem. It is well known that TNF-α inhibitors increase the risk of tuberculosis, but extrapulmonary tuberculosis often induced by them is difficult to diagnose using routine imaging examinations. We described a case of delayed diagnosis of a tuberculous lymphadenitis in a patient with RA treated with TNF-α inhibitor because of the complications of severe bacterial sepsis. In this case, rescreening with the interferon-γ release assay and excisional biopsy were useful in confirming the diagnosis of extrapulmonary tuberculosis. In the case we presented, she had other risk factors, that is, advanced age at the start of anti-TNF-α treatment or concomitant use of corticosteroid, might contribute to the development of complex infections. We should keep in mind that careful follow-up and appropriate examinations are necessary in caring for patients administering immunosuppressive treatments including anti- TNF-α drugs.